Nilotinib‐Induced Retinal Artery Thrombosis in a Patient With Chronic Myeloid Leukaemia: A Rare Case

Read full text
Authors: Vahid Mohammadkarimi, Abolfazl Khalafi‐Nezhad, Bijan Najafi, Nazanin Alemzadeh, Zahra Ghanbarinasab, Reza Vahid
Cited by: 1
References: 13

Abstract

BACKGROUND: Tyrosine kinase inhibitors (TKIs) used in chronic myeloid leukemia (CML) are associated with a spectrum of cardiovascular toxicities, including hypertension, atrial fibrillation, impaired cardiac function, heart failure, and arterio-occlusive events. Among these, nilotinib has been particularly linked to peripheral arterial disease and thromboembolic complications. CASE: We report the case of a 53-year-old male patient who initially presented with fatigue, malaise, and mild left upper quadrant abdominal pain. Bone marrow aspiration confirmed CML with the presence of the BCR::ABL1 fusion gene. The patient was started on nilotinib therapy. After 8 months of treatment, he developed unilateral blurred vision and sixth nerve palsy, which were attributed to a retinal arterial occlusion. No prior cardiovascular risk factors were documented. Nilotinib therapy was discontinued, and the patient was switched to dasatinib, leading to gradual improvement of visual symptoms. CONCLUSION: This case underlines the importance of considering rare but severe arterio-occlusive complications, such as retinal artery thrombosis, among the cardiovascular toxicities of nilotinib. Careful cardiovascular monitoring and early recognition of such events are crucial to optimize patient safety and treatment outcomes in CML management.

Fields of Study & Subjects

Chronic Myeloid Leukemia Treatments Myeloproliferative Neoplasms: Diagnosis and Treatment Retinoids in leukemia and cellular processes

Publication details

Journal / source
Cancer Reports
Publisher
Wiley
Volume
9
Issue
2
Pages
e70501–e70501
Publication date
1 February 2026
Language
EN